0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Delirium Caused by Intramuscular Administration of Biperiden
Yutaka Shinohara
The Journal of Neuropsychiatry and Clinical Neurosciences 2010;22:247.e15-247.e15. doi:02100148s

To the Editor: A 63-year-old woman was admitted to the internal medicine ward to undergo chemotherapy for metastatic hepatoma of unknown primary origin. On admission, she experienced chest and lower back pain, and was given a normal dosage fentanyl patch.

On day three of hospitalization, she became talkative and restless, wandering the halls of the ward, and began to complain of anxiety. The physician began a daily regimen of 5 mg IV haloperidol. Her mental status did not improve by day seven, so psychiatry was consulted. The patient complained of an abnormal feeling in her mouth due to thirst. The patient was agitated and restless, was continuously moving around, and would often wander around the hospital. She complained that the restlessness began after being prescribed the fentanyl patch 10 days prior. The patient was orientated only to date and self. From this presentation, a diagnosis of acathisia was surmised. Haloperidol was discontinued and 2 mg/day of cloxazolam was prescribed. In Japan, cloxazolam is prescribed for its antianxiety effects, similar to lorazepam.

However, on day eight the patient was still wandering around the hospital ward, and the psychiatrist administered 5 mg of biperiden intramuscularly. No improvement of the patient’s tendency to wander was observed immediately following the injection, and she became increasingly disoriented. She confused the hospital with her own home and her visiting daughter for a neighbor. She was clearly suffering from delirium; however, her delirium improved the following day.

This case suggests that in cancer patients, administration of biperiden intensifies the cholinergic activity of sedatives such as fentanyl, and may lead to delirium. Delirium induced by biperiden1 was known well, and we were able to show a real case here.

.
Hewer W, Biedert S: Delirium syndrome in biperiden poisoning. Fortschr Neurol Psychiatr 1988; 56:133–136
 
+

References

.
Hewer W, Biedert S: Delirium syndrome in biperiden poisoning. Fortschr Neurol Psychiatr 1988; 56:133–136
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 10.  >
APA Practice Guidelines > Chapter 0.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 39.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 16.  >
Psychiatric News
APA Guidelines